Alabama, 2009Flash Flooding and Damaging Winds in Alabama, October 12 to 15, 2009
October 12 to 15, 2009 · NWS BMX · 7 events in 4 counties and zones
A storm system moving across the Gulf Coast states brought several days of locally heavy rain and a few strong to severe thunderstorms to Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moving across the Gulf Coast states brought several days of locally heavy rain and a few strong to severe thunderstorms to Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 11, 11:30 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Oct 11, 11:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 AM CDT MON OCT 12 2009
.AVIATION...FOR MORNING AND 18Z AVIATION DISCUSSION.
&&
.DISCUSSION...
MESSY WEATHER PATTERN THIS MORNING...STARTING OFF THE DAY WITH A
LINE OF THUNDERSTORMS THAT MOVED THROUGH THE EASTERN HALF OF THE
AREA...AND PRODUCED WIND GUSTS OF AT LEAST 40 MPH. RAINFALL HAS
BEEN HEAVY ACROSS A GOOD PORTION OF THE CWA...WITH MOST EVERYONE
SEEING BETWEEN 1-3 INCHES SINCE MIDNIGHT. MORE RAINFALL IS OVER
MISSISSIPPI AND IS EXPECTED TO MOVE INTO THE AREA THIS AFTERNOON.
THERE IS GOOD NEWS AND BAD NEWS WITH THIS...GOOD NEWS...IT SHOULD
REMAIN RAIN. INSTABILITIES ARE LOW WITH THE CLOUD COVER...850 LLJ
HAS WEAKENED AND VEERED TO THE WSW AND AT THE SFC...NORTHERLY
WINDS. ALL OF THIS LEADS TO DIMINISHING RAINFALL. THE BAD
NEWS...THE RAIN WILL NOT DIMINISH JUST YET. SHOULD CONTINUE TO
FALL...WITH THE HEAVIER TOTALS WEST OF INTERSTATE 65 THROUGH THE
EARLY EVENING HOURS. WILL CONTINUE THE FLASH FLOOD WATCH FOR THE
NORTHERN HALF OF THE CWA...WHICH IS SET TO EXPIRE AT 4 PM...WITHOUT
EXPECTATIONS OF EXTENDED IT.
&&
.AVIATION...18Z TAF DISCUSSION.
LIGHT TO MODERATE RA CONTINUES TO FALL ACROSS THE AREA...WITH JUST
ABOUT EVERY TAF SITE SEEING AT LEAST -RA. THESE SHOWERS ARE LIKELY
TO ONLY LAST INTO THE EARLY EVENING HOURS...WITH SKIES DRYING UP
FROM WEST TO EAST BEGINNING AROUND 21Z IN TCL...BUT CIGS ARE LIKELY
TO REMAIN AT LEAST MVFR...WITH MOST EVERYONE SEEING IFR CIGS
THROUGHOUT THE OVERNIGHT HOURS. COULD SEE PATCHY FOG ACROSS THE
SOUTHERN SITES TONIGHT...MAINLY MGM AND TOI...BUT TCL IS USUALLY
SUSPECT TO FOG AFTER RAIN MOVES THROUGH AS WELL.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
27
Hazardous weather outlook, Oct 11, 6:23 PM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CDT SUN OCT 11 2009
ALZ011>015-017>050-130023-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
723 PM CDT SUN OCT 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AFTER 3 AM ACROSS THE
NORTHWEST SECTIONS AS LOW PRESSURE APPROACHES FROM THE WEST.
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING IN POOR DRAINAGE
AREAS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A WARM FRONT IS EXPECTED TO LIFT NORTHWARD ACROSS CENTRAL ALABAMA
DURING THE EARLY MORNING HOURS ON MONDAY. STRONG TO POSSIBLY SEVERE
STORMS COULD DEVELOP ALONG AND SOUTH OF THIS FRONT FROM AROUND 10 AM
UNTIL 8 PM. THE MAIN THREATS WITH ANY STORM DEVELOPMENT WILL BE
GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES
MAY ALSO BE POSSIBLE WITH THIS SYSTEM...PLEASE CONTINUE TO MONITOR
FOR UPDATED INFORMATION OF THIS DEVELOPING WEATHER PATTERN. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG AND NORTH
OF THE INTERSTATE 20 CORRIDOR WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES
POSSIBLE.
A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS CENTRAL ALABAMA
THURSDAY INTO EARLY FRIDAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE ALONG AND AHEAD OF THE FRONT. CONTINUE TO MONITOR THIS
PRODUCT FOR FURTHER UPDATES TO THE TIMING...STRENGTH...AND
FORECAST CONFIDENCE OF THIS DEVELOPING WEATHER SYSTEM.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ON MONDAY AND AGAIN ON THURSDAY INTO EARLY FRIDAY.
KSL
Flash Flood, Lamar
- When
- October 12, 3:00 AM CST to 5:00 AM CST
- Where
- Lamar County, 4.87 mi N of Molloy to 2.38 mi NNW of Molloy
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.800, -88.210
Numerous roads had to be closed due to flash flooding, across the western and central sections of Lamar County.
Thunderstorm Wind, Etowah
- When
- October 12, 5:05 AM CST
- Where
- Etowah County, 0.57 mi W of Attalla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.020, -86.090
Several trees and power lines were blown down in the city of Attalla, with one tree falling onto and damaging a house.
Flash Flood, Jefferson
- When
- October 12, 5:45 AM CST to 7:00 AM CST
- Where
- Jefferson County, 0.55 mi NNW of Grasselli to 0.83 mi NNW of Grasselli
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.457, -86.905
Vandergrift Road, near the Midfield Park Shopping Center, became temporarily impassable due to flooding. Several other roads in the area, including B.Y. Williams Drive, also became flooded.
Thunderstorm Wind, Randolph
- When
- October 12, 6:59 AM CST
- Where
- Randolph County, 0.9 mi SE of Cornhouse
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.210, -85.420
A carport was displaced from a home at the intersection of US-431 and CR-65, in the Rock Stand community.
Flash Flood, Etowah
- When
- October 12, 7:00 AM CST to 9:00 AM CST
- Where
- Etowah County, 0.06 mi SE of Gadsden to 0.92 mi SW of Gadsden
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.019, -86.019
Several roads around the city of Gadsden had to be closed due to becoming temporarily impassable due to flooding.
Flash Flood, Lamar
- When
- October 13, 9:10 PM CST to 11:30 PM CST
- Where
- Lamar County, 1.42 mi NNW of Vernon to 2.25 mi W of Vernon
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.770, -88.126
Another round of heavy rain caused the closure of several roads, in and around the city of Vernon.
Flash Flood, Lamar
- When
- October 15, 11:00 AM CST to 3:00 PM CST
- Where
- Lamar County, 4.01 mi SSW of Molloy to 2.91 mi S of Molloy
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.677, -88.227
Yet another round of heavy rain caused the closure of at least 7 more roads in Lamar County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, October 12 to 17, 20093 deaths · $446,000 · 67 kt wind · 21 events
- Winter Weather in Minnesota, October 12, 20092 deaths · 1 injured · 4 events
- Flash Flooding and Flooding in Mississippi, October 12 to 13, 2009$4.0 million · 12 events
- Flash Flooding in Arkansas, October 12 to 13, 2009$2.5 million · 4 events
- Flood in Arkansas, October 12 to 31, 2009$2.0 million · 1 event
- Flood in Louisiana, October 12 to 21, 2009$2.0 million · 1 event
- Flash Flooding in Louisiana, October 12 to 13, 2009$1.3 million · 4 events
- Flash Flooding and Flooding in Georgia, October 12 to 13, 2009$67,000 · 17 events
- Flash Flooding in Louisiana, October 12, 2009$100,000 · 4 events
- Winter Weather in Minnesota, October 12, 200931 events
- Winter Weather in Michigan, October 12 to 13, 20092 injured · 11 events
- Winter Weather in Wisconsin, October 12, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 199967, 199968, 199969, 199970, 199973, 199971, 199972.